Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Flagstaff, AZ

August 2, 2013Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2013, 3:12 PM MST for Coconino County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2013, 3:12 PM MST (22:12 UTC)
Expired
Aug 2, 2013, 6:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 117 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2286 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:40 AM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 2, 9:40 AM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST THU AUG 2 2013

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN EAST OF ARIZONA WELL INTO NEXT
WEEK. THIS WILL CONTINUE A MOIST SOUTH TO SOUTHEAST FLOW OVER THE
STATE WITH DAILY SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...THE KFGZ SOUNDING SHOWED SLIGHT DRYING IN THE LAST 24
HOURS (0.97 VS 0.88 INCHES PWAT). HOWEVER...BOTH THE TUCSON AND
PHOENIX SOUNDINGS SHOWED ABOUT 0.20 INCREASE IN MOISTURE AND A
SIGNIFICANT INCREASE IN CAPE. THE REMNANTS FROM A LARGE
THUNDERSTORM COMPLEX OVER SONORA LAST EVENING ARE MOVING NORTHWARD
OVER WESTERN ARIZONA THIS MORNING. BLYTHE SHOWED AN 11 DEGREE F JUMP
IN DEWPOINT TEMPERATURE FROM 8 TO 9 AM WITH A SOUTH-SOUTHWEST WIND.
WILL UPDATE THE FORECAST TO DAY TO INCREASE POPS OVER THE WESTERN
PORTION OF OUR CWA TODAY.

&&

.AVIATION...
FOR THE 18Z PACKAGE...VFR CONDITIONS FOR MOST OF NORTHERN AZ FOR THE
NEXT 24 HOURS. SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGH
TERRAIN AROUND 18Z AND MOVING TO THE NORTHEAST. MVFR CEILINGS AND/OR
VISIBILITIES ARE EXPECTED WITH THE STRONGER STORMS. EXPECT GRADUALLY
DECREASING STORM COVERAGE FROM 00-04Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
DEEPER MOISTURE HAS MOVED INTO NORTHERN ARIZONA. EXPECT INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH SATURDAY...ESPECIALLY
EAST OF A LINE FROM FREDONIA TO BLACK CANYON CITY. THREATS TO
OPERATIONS ARE HEAVY RAIN AND LIGHTNING. AREAS EAST OF THIS LINE ARE
A BIT DRIER AND SHOULD SEE A GUSTY CHARACTER TO THE AFTERNOON
WINDS.

SUNDAY THROUGH TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH TUESDAY. THE GREATEST STORM COVERAGE SHOULD BE
ACROSS NAVAJO AND APACHE COUNTIES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......AT
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 2, 5:58 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
558 AM MST FRI AUG 2 2013

AZZ004>018-037>040-030700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
558 AM MST FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AMPLE MOISTURE REMAINS OVER NORTHERN ARIZONA FOR ISOLATED TO
SCATTERED THUNDERSTORMS IN THE LATE MORNING THROUGH EVENING.
THUNDERSTORMS WILL BE MOST PREVALENT IN NORTHEAST AND EAST CENTRAL
ARIZONA WITH LESS COVERAGE IN WESTERN COCONINO COUNTY AND WESTERN
YAVAPAI COUNTY. WEAK STEERING FLOW WILL RESULT IN SLOW MOVING
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. LOCALIZED
FLOODING WILL BE POSSIBLE WITH ANY PERSISTENT STORMS...AS WELL AS
HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA RESULTING IN
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 2, 12:20 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1220 PM MST FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      5 SE PAGE               36.85N 111.39W
08/01/2013                   COCONINO           AZ   PARK SERVICE

            FLASH FLOODING REPORTED IN ANTELOPE CANYON

&&

EVENT NUMBER FGZ1300065

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:56 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Aug 2, 1:56 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Aug 2, 3:25 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Aug 2, 4:05 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.